Steroid side effects

There are many different types of steroid drug and they all have different effects on the body. The side effects experienced when taking steroids depend on the dose, how long your child takes them for, and whether or not they are also on any other medication.

The information below gives a general overview of some of the more common side effects of steroids. For more information about the side effects of your child's drugs and how to deal with them, talk to your specialist.

Your care team can help your child manage these side effects. Advice from a dietitian can be especially helpful if you are worried about your child gaining weight while taking steroids.

Increased appetite and weight gain

Taking steroids may make your child feel hungrier, and they might find it difficult to maintain their former weight. Their appetite will go back to normal once they stop taking the steroids, but some people need to watch their diet and exercise levels to lose the extra weight.

Swollen hands, feet or ankles from water retention

Due to the changed salt and water balance in your child's body, you may notice that their ankles, feet or hands swell. If they have swollen ankles, they need to avoid standing for long periods of time and put their feet up when sitting down.

Increased risk of infection

Tell your specialist immediately if you notice your child has any signs of infection (such as inflammation, redness, soreness or a temperature), as they may need to take antibiotics.

Changes in blood sugar levels

If your child is taking steroids for a long time or they are on a high dose, their blood sugar levels may be affected. Let your specialist know if your child feels thirstier than usual or if they need to pass urine more frequently, as these can be symptoms of high blood sugar levels.

Changes in mood and behaviour

Your child may feel more anxious or emotional while they are taking steroids, and then feel tired and low for a while after they stop taking them.

Difficulty in sleeping

Some people find that taking steroids leads to difficulty sleeping. It may help for your child to take their tablets first thing in the morning.

Updated January 2015, next planned review 2017.

Share